top of page
Search
  • Writer's pictureJorge Petit

Talking To Your Kids: Know The Facts. Be Prepared. Seek Help.


image of intranasal narcan

I normally don’t post about personal matters, but I recently had to bridge my role as a parent with my professional self as psychiatrist/public health advocate. I have 2 teenage sons that are out and about in the world and leading typical teenage lives, busy with school, sports, after-school activities, friends, still adjusting to post-COVID realities and coping with the state of affairs locally and worldwide.


In our household we have had many deep and meaningful conversations over the dinner table about sex (much to my kids’ chagrin with lots of eye rolling), drugs, social justice, bullying, all forms of -ism and other heady topics. But the opioid/fentanyl overdose crisis has filled me with a dread and anxiety—the potency, lethality and the possibility of an inadvertent exposure scare me. As part of my dinnertime “lecture series”, I have driven home the seriousness of teenage opioid and fentanyl use, as well as provided them with overdose data and stressed how frightened I am about the unintended but potentially fatal consequences.

I feel it is imperative to raise their awareness about the risks of opioid/fentanyl overdoses and the importance of being vigilant and well educated on what to do in case they are ever in a situation where someone inadvertently overdoses.


KNOW THE FACTS

- Fentanyl is a potent and deadly synthetic opioid that is similar to morphine but is 50 to 100 times more potent and even the tiniest amount can be fatal!

- Fentanyl can be a powder, dropped on blotter paper like small candies, in eye droppers or nasal sprays, or made into pills that look like real prescription opioids and it is frequently mixed in with other drugs like cocaine, heroin, methamphetamine, and MDMA, making it difficult for users, including teenagers, to gauge the potency of whatever they may consume.

- According to NCDAS Data approximately 1 in 5 children 12 and over have used illegal drugs or misused prescription drugs within the last year.

- In 2021, nearly 107,000 people died of a drug overdose, with 75% of those deaths involving an opioid.

- CDC data shows that opioid overdose rates, including those involving fentanyl, have been increasing across age groups, including adolescents.

o Monthly overdose deaths among persons aged 10–19 years increased 109% from 2019 to 2021.

o Deaths involving illicitly manufactured fentanyls (IMFs) increased 182%.

o Approximately 90% of deaths involved opioids and 84% involved IMFs.

- Overdoses can result in life-threatening respiratory depression and fatalities and in nearly 40% of overdose deaths someone else was present and could have intervened. [1]


BE PREPARED

I know I am not alone—as a parent or a public sector psychiatrist—in the growing concern about overdose deaths; the White House and the Department of Education yesterday sent out a letter urging schools across the nation to have naloxone available and to train students and staff in its use. This is a critical step in the right direction as we increase awareness, decrease stigma, increase access to lifesaving interventions and promote recovery in our communities…home and schools must be the front line if these initiatives are to succeed.


So, this past week I picked up a NYC DOHMH Overdose Rescue Kit that included single-step intranasal naloxone/Narcan® [naloxone is an opioid antagonist that can reverse the effects of an opioid overdose and save lives when administered promptly], rescue breathing face shield, latex glove, fentanyl test strips with a set of instructions. At home, we reviewed the contents of the kits, watched a naloxone training video, and talked about the potential signs/symptoms of an overdose and what they needed to do in such a case [see below table].

Recognizing Opioid Overdose: Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives. Call 911 immediately if a person exhibits ANY of the following symptoms:

  • face is extremely pale and/or feels clammy to the touch.

  • body goes limp.

  • fingernails or lips have a purple or blue color.

  • start vomiting or making gurgling noises.

  • cannot be awakened or are unable to speak.

  • breathing or heartbeat slows or stops.

SEEK HELP

In order to have access to the latest evidence-based treatment and recovery approaches to substance/opioid use disorders we must continue to raise awareness and advocate for systemic changes to our healthcare delivery system. We also have to better prepare our schools for managing this crisis as well as the general mental health crisis we are seeing among children, adolescents and young adults.


As a psychiatrist/public health advocate I will continue to advocate for all the strategies/initiatives we can and should be engaging in at a community-level, but as a parent it is my responsibility to keep my children, their friends, and community as safe as possible. While these are not easy conversations for me to have (because I have seen the firsthand consequence of addiction and overdoses in my career) I must remain composed, supportive, and consistent in the messaging to my kids and others in our circle in order to promote harm reduction, reduce stigma and encourage seeking help.


Top 10 Overdoses Strategy Recommendations:

1. Expanding access to naloxone and public training to administer naloxone. Many states and communities in the US have implemented naloxone distribution programs, making it more accessible to individuals and families, including teenagers who may be at risk due to their own substance use or that of friends and family members. Teenagers who use opioids or have friends who use opioids can be trained to administer naloxone and should have access to kits; peers may be more likely to administer naloxone in an emergency, as they are often present during drug use.

2. All schools must have naloxone on hand, and staff members must be trained to use it. This is particularly relevant for schools located in areas with high rates of opioid use.

3. Increase educational initiatives that provide training on how to recognize the signs of an overdose and how to properly administer naloxone. These programs should be specifically designed for teenagers, offering age-appropriate information and training.

4. Promote public health campaigns and school-based programs aimed at educating teenagers and parents/caregivers about the risks associated with opioid and fentanyl use.

5. Increase monitoring prescription drugs and cracking down on overprescribing aimed to reduce the availability of prescription opioids in households and among teenagers.

6. Enhance screening and access to timely, high-quality and affordable behavioral health services. Addressing the underlying mental health issues and providing support and treatment services for teenagers struggling with substance use disorders is critical.

7. Expand Good Samaritan Laws that provide legal protections to individuals who seek help for someone experiencing an overdose. These laws aim to encourage people, including teenagers, to call 911 without fearing legal repercussions.

8. Increase pharmacy access, where you can obtain naloxone without a prescription, in some states free and anonymous, making it easier for parents or caregivers to access naloxone for households with teenagers.

9. Expand counseling and other harm reduction programs that connect individuals who experience or witness an overdose, including teenagers, to support services, counseling, and treatment options.

10. Reducing stigma around substance use disorders and promoting awareness of the availability and effectiveness of naloxone, especially among teenagers, is critically important and can save lives.


We need to expand, increase, and enhance all of these strategies as part of a broader effort to address substance use disorders and overdose deaths as well as provide more comprehensive, integrated and easily accessible supports and treatment options for all those struggling with a substance use disorder.


But as a parent, we need to talk openly, listen attentively, be prepared, and seek out help when needed—in the end, I feel we can all make a difference and save lives.

 

To read more about harm reduction, see my blogs:

 

RESOURCES


SAMHSA’s National Helpline is a free, confidential, 24/7, 365-day-a-year treatment referral and information service (in English and Spanish) for individuals and families facing mental and/or substance use disorders. Also visit the online treatment locator.



1. O’Donnell J, Gladden RM, Mattson CL, Hunter CT, Davis NL. Vital Signs: Characteristics of Drug Overdose Deaths Involving Opioids and Stimulants — 24 States and the District of Columbia, January–June 2019. MMWR Morb Mortal Wkly Rep 2020;69:1189–1197. DOI:http://dx.doi.org/10.15585/mmwr.mm6935a1

71 views0 comments

Recent Posts

See All

留言


bottom of page